Louisiana, 2019Flash Flooding and Hail in Louisiana, May 8 to 10, 2019
May 8 to 10, 2019 · NWS LIX · 11 events in 4 counties and zones
A constant stream of tropical moisture was acted on by a very slowly moving cold front. Several rounds of thunderstorms developed, producing severe weather and a few reports of flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A constant stream of tropical moisture was acted on by a very slowly moving cold front. Several rounds of thunderstorms developed, producing severe weather and a few reports of flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 8, 2:54 PM CST, 1 hour 56 minutes earlier.
Area forecast discussion, May 8, 2:54 PM CST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
354 PM CDT Wed May 8 2019
.DISCUSSION...
An active and wet period of weather is expected to get going
across the local area starting tomorrow as frontal boundary is
expected to move into the region and stall through the weekend.
Continued onshore flow will pump tropical moisture over the area
with PW values in the 1.7 to 2.0 inch range for several days. This
coupled with that boundary over the area, sufficient instability,
and relatively slow storm motions sets the stage for a multi day
heavy rain threat across the entire region through Sunday. The
Storm Prediction Center highlights portions of the forecast area
with a Slight Risk for severe weather for tomorrow as the front
moves in. Will have to monitor storms for gusty winds, hail, and
heavy rain. The tornado threat looks to be low but non zero.
Showers and storms will continue in waves over the weekend. Any
day could produce locally heavy rainfall and the potential of
flash flooding and isolated severe storms. Stay weather aware
through the weekend. We can expect 1 to 3 inches of rainfall
across the local area with some isolated higher amounts possible.
A flash flood watch may be needed at some point this weekend but
will have to see where the boundary and storm track sets up. The
front slightly pushes offshore by Monday allowing for a small
break. However unsettled pattern returns next week with low
confidence in forecast certainty.
&&
.AVIATION...
Terminals will be generally VFR with dips into MVFR
and IFR possible. Current main concern is ongoing line of showers
with maybe a thunderstorm or two embedded around KBTR down to
around KHUM. These will move from western terminals to eastern
terminals in the next 1-3 hours. But given the general weakening
trend, unsure if they will even make it to LA/MS border.
Additional convection is still possible today. Ceilings will
start lower overnight to low end VFR/MVFR or IFR. There should be
no additional visibility concerns outside of any TSRA that
develop. Winds will generally be out of the southeast around
5-10kts, but may be a bit gustier near KGPT or KNEW.
&&
.MARINE...
Onshore winds will continue through the rest of today through
late week and beyond. Small craft should exercise caution tonight
through Thursday as the onshore winds become slightly stronger.
Expect a frontal boundary to stall near the area and bring waves
of convection across the region for most of the weekend.
At this time, there may be a wide range of hazards including
locally strong winds gusting to gale force or higher and
waterspouts. Beyond this period, long-range guidance suggests a
stalled front to set up across the northern Gulf, which will keep
active weather in place into early next week.
&&
.DECISION SUPPORT...
DSS code: Yellow.
Deployed: None.
Activation: None.
Activities: Marginal to Slight Risk for Severe Weather today through
Friday.
Marginal to Slight Risk for Excessive Rainfall Thurs.
Ongoing river flood warnings.
Decision Support Services (DSS) Code Legend
Green = No weather impacts that require action.
Blue = Long-fused watch, warning, or advisory in effect or
high visibility event; Marginal risk severe or
excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
advisory issuances; radar support for slight risk
severe or excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical
events; HazMat or other large episodes.
Red = Full engagement for Moderate to high risk of severe
and/or excessive rainfall, or direct tropical threats;
Events of National Significance.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 70 85 69 80 / 20 60 60 80
BTR 73 86 71 81 / 20 50 60 80
ASD 71 86 71 83 / 10 40 50 60
MSY 75 86 73 84 / 10 40 30 70
GPT 73 83 72 82 / 20 40 40 50
PQL 70 86 71 85 / 10 30 40 40
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&Hazardous weather outlook, May 8, 4:11 PM CST, 39 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
511 PM CDT Wed May 8 2019
GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-091015-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
511 PM CDT Wed May 8 2019
This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.
.DAY ONE...Tonight
Isolated thunderstorms will be possible tonight, a few which may
become strong to severe, particularly west of I-55. The primary
threats will be damaging winds, small hail, and brief heavy
rainfall that may result in localized flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
There will be decent chance for thunderstorms each day through
next Tuesday. There is a Marginal to Slight risk of severe storms
for the outlook area Thursday. The main threats will be damaging
wind gusts, isolated tornadoes and periods of heavy rainfall
Thursday and Thursday night. With daily rainfall anticipated,
accumulations can become several inches in some locations over
time, making the risk of flooding greater by early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Thursday.
In the hours before
Special weather statement, May 8, 12:58 PM CST, 3 hours 52 minutes before
Special Weather Statement
National Weather Service New Orleans LA
158 PM CDT Wed May 8 2019
LAZ058-060-072-081945-
St. Charles LA-Southern Tangipahoa LA-St. John The Baptist LA-
158 PM CDT Wed May 8 2019
...SPECIAL WEATHER STATEMENT...
At 158 PM CDT, Doppler radar was tracking a strong thunderstorm over
Laplace, moving northeast at 15 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Reserve, Laplace, Hahnville, Norco, Montz, New Sarpy, Edgard,
Destrehan and Killona.
LAT...LON 3034 9027 3026 9033 3022 9041 3018 9043
3009 9041 3005 9037 3005 9029 2997 9035
3004 9058 3016 9053 3017 9046 3021 9043
3026 9043 3028 9040 3030 9043 3032 9042
3034 9047
TIME...MOT...LOC 1858Z 206DEG 13KT 3005 9045
BLSpecial weather statement, May 8, 4:13 PM CST, 37 minutes before
Special Weather Statement
National Weather Service New Orleans LA
513 PM CDT Wed May 8 2019
LAZ036-047-048-082245-
East Feliciana-West Baton Rouge-East Baton Rouge-
513 PM CDT Wed May 8 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WEST BATON ROUGE...
SOUTHERN EAST FELICIANA AND NORTHERN EAST BATON ROUGE PARISHES...
At 513 PM CDT, a strong thunderstorm was located near Baker, moving
northeast at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Baton Rouge, Zachary, Baker, Slaughter, Pride, Brownfields and Baton
Rouge Airport.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3062 9133 3065 9131 3087 9107 3067 9088
3063 9093 3046 9124 3059 9136
TIME...MOT...LOC 2213Z 230DEG 24KT 3059 9124
TDSpecial weather statement, May 8, 4:33 PM CST, 17 minutes before
Special Weather Statement
National Weather Service New Orleans LA
533 PM CDT Wed May 8 2019
LAZ036-048-082315-
East Feliciana-East Baton Rouge-
533 PM CDT Wed May 8 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN EAST FELICIANA AND
NORTHERN EAST BATON ROUGE PARISHES...
At 532 PM CDT, a strong thunderstorm was located over Zachary, moving
northeast at 20 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Baton Rouge, Zachary, Baker, Clinton, Slaughter and Pride.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3072 9085 3071 9085 3053 9121 3065 9129
3065 9130 3093 9100
TIME...MOT...LOC 2232Z 232DEG 19KT 3064 9118
TDEvent by event
5 flash flood, 4 thunderstorm wind, 1 lightning, 1 hail. Local standard time, as filed.
Thunderstorm Wind, East Baton Rouge
- When
- May 8, 4:50 PM CST
- Where
- East Baton Rouge County, 2.54 mi NW of Fred
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 30.680, -91.125
A roof was reported blown off of a home and a big tree blown down at the corner of MacHost Road and Port Hudson-Pride Road near Zachary. Possible tornado. Event time was based on radar.
Thunderstorm Wind, East Baton Rouge
- When
- May 8, 5:02 PM CST
- Where
- East Baton Rouge County, 4.02 mi NNE of Zachary
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 30.707, -91.136
Reports of downed trees and windows blown out in the Jacock and Lemon Road area near the East Baton Rouge and East Feliciana Parish line. Possible tornado. Event time was estimated based on radar.
Thunderstorm Wind, East Feliciana
- When
- May 8, 5:30 PM CST
- Where
- East Feliciana County, Ethel
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 30.780, -91.130
The East Feliciana Sheriffs Office reported a tree was blown down in the Ethel Area.
Thunderstorm Wind, East Feliciana
- When
- May 8, 5:42 PM CST
- Where
- East Feliciana County, 0.9 mi ESE of Clinton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 30.865, -91.016
The East Feliciana Parish Sheriffs Office reported a tree was blown down in the Clinton area. Event time was estimated based on radar.
Flash Flood, East Feliciana
- When
- May 9, 2:15 PM CST to 4:30 PM CST
- Where
- East Feliciana County, 1.37 mi ESE of Clinton to 2 mi ESE of Marydale
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 30.860, -91.010
Emergency Manager reported that 5 roads in the parish were flooded, with up to 2 to 4 feet of water across the road in a few locations. Radar estimated 3 to 5 inches of rainfall occurred over the region in several hours time.
Lightning, Iberville
- When
- May 9, 2:50 PM CST
- Where
- Iberville County, 0.91 mi SE of Turnerville
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 30.290, -91.240
Fire chief confirms that lightning caused a fire at a hotel in Plaquemine. Event time estimated by radar.
Flash Flood, East Baton Rouge
- When
- May 9, 3:30 PM CST to 6:30 PM CST
- Where
- East Baton Rouge County, 1.08 mi WNW of Scotland to 1.97 mi WNW of Gordere
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 30.535, -91.187
Reports were received of widespread flooding within the City of Baton Rouge. Rainfall estimates of 3 to 3.25 inches of rain had fallen as of report time. Multiple streams and creeks were reported overflowing.
Flash Flood, East Feliciana
- When
- May 9, 4:30 PM CST to 7:30 PM CST
- Where
- East Feliciana County, 1.91 mi ENE of Battle to 2.97 mi N of Blairstown
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 30.830, -91.050
The East Feliciana Parish Emergency Manager reported 8 parish roads with water over them.
Flash Flood, Iberville
- When
- May 9, 6:00 PM CST to 8:00 PM CST
- Where
- Iberville County, 0.6 mi W of Plaquemine to 1.25 mi NNW of Morrisonville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 30.280, -91.240
Emegency manager reported that around 4 inches of rain in 2.5 hours produced flooding in Plaquemine.
Hail, Ascension
- When
- May 9, 7:31 PM CST
- Where
- Ascension County, 0.69 mi N of Sorrento
- Measured
- 1.25 in hail
- Reported by
- Social Media
- Coordinates
- 30.190, -90.870
Quarter to half dollar size hail was reported in Sorrento.
Flash Flood, East Baton Rouge
- When
- May 10, 7:30 AM CST to 9:00 AM CST
- Where
- East Baton Rouge County, 1.71 mi ESE of Puckett to 1.15 mi SE of Maryland
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 30.561, -91.023
Reports of widespread street flooding with several secondary road closures across the Parish. Estimates that up to 2 inches of rain had fallen as of report time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Mississippi, May 8 to 9, 2019$2.0 million · EF1 · 39 events
- Tornado and Flash Flooding in Arkansas, May 8, 20199 injured · $208,000 · EF1 · 14 events
- Rip Current in Florida, May 8, 20191 death · 1 event
- Tornadoes and Flash Flooding in Louisiana, May 8 to 9, 2019$1.5 million · EF1 · 29 events
- Flash Flooding and Hail in Texas, May 8 to 11, 2019$6.5 million · 4 in hail · 16 events
- Tornadoes and Flash Flooding in Louisiana, May 8 to 9, 2019$728,000 · EF1 · 15 events
- Tornadoes and Flash Flooding in Texas, May 8 to 9, 2019$135,000 · EF1 · 17 events
- Flash Flooding and Flood in Arkansas, May 8 to 9, 2019$500,000 · 55 kt wind · 5 events
- Wildfire in Oregon, May 8, 2019$300,000 · 1 event
- Flash Flood and Damaging Winds in Arkansas, May 8, 2019$50,000 · 61 kt wind · 4 events
- Tornado and Flash Flooding in Texas, May 8, 2019$45,000 · EF0 · 4 events
- Coastal Flood in Ohio, May 8 to 13, 2019$35,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815638, 815639, 815641, 815642, 815628, 815637, 815629, 815630, 815634, 815636, 815635.